Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 4, 2018, 6:09 PM MDT for Chouteau County, Fergus County, Judith Basin County, Montana. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2018, 6:09 PM MDT (00:09 UTC)
- Expired
- Jun 4, 2018, 6:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chouteau County, MT, Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 95 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 6:18 PM MDT | HAIL 0.88 | 6 N Coffee Creek, MT | HAIL UP TO NICKEL SIZE FELL. |
| Jun 4, 6:33 PM MDT | HAIL 1 | 1 Nw Coffee Creek, MT | PUBLIC REPORTED UP TO ONE INCH HAIL. MOSTLY DIMES TO NICKELS BUT A FEW QUARTERS NEAR COFFEE CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2437 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
045
WUUS55 KTFX 050009
SVRTFX
MTC015-027-045-050045-
/O.NEW.KTFX.SV.W.0018.180605T0009Z-180605T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
609 PM MDT MON JUN 4 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
North central Judith Basin County in central Montana...
Northwestern Fergus County in central Montana...
Southeastern Chouteau County in north central Montana...
* Until 645 PM MDT.
* At 609 PM MDT, a severe thunderstorm was located 13 miles south of
Geraldine, or 17 miles north of Stanford, moving northeast at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Square Butte and Coffee Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4731 11034 4746 11042 4770 10988 4735 10966
TIME...MOT...LOC 0009Z 244DEG 44KT 4741 11023
HAIL...1.00IN
WIND...60MPH
$$
KJ2 follow-up statements
266
WWUS55 KTFX 050023
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
623 PM MDT MON JUN 4 2018
MTC045-050032-
/O.CAN.KTFX.SV.W.0018.000000T0000Z-180605T0045Z/
Judith Basin MT-
623 PM MDT MON JUN 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUDITH BASIN
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the county. Therefore, the warning has been cancelled.
LAT...LON 4739 11011 4753 11019 4765 11000 4770 10988
4739 10969
TIME...MOT...LOC 0022Z 236DEG 66KT 4752 10995
$$
MTC015-027-050045-
/O.CON.KTFX.SV.W.0018.000000T0000Z-180605T0045Z/
Fergus MT-Chouteau MT-
623 PM MDT MON JUN 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN FERGUS AND SOUTHEASTERN CHOUTEAU COUNTIES...
At 622 PM MDT, a severe thunderstorm was located 13 miles north of
Denton, or 28 miles northeast of Stanford, moving northeast at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Fergus and southeastern Chouteau Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4739 11011 4753 11019 4765 11000 4770 10988
4739 10969
TIME...MOT...LOC 0022Z 236DEG 66KT 4752 10995
HAIL...1.00IN
WIND...60MPH
$$
KJ227
WWUS55 KTFX 050039
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
639 PM MDT MON JUN 4 2018
MTC015-027-050049-
/O.EXP.KTFX.SV.W.0018.000000T0000Z-180605T0045Z/
Fergus MT-Chouteau MT-
639 PM MDT MON JUN 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FERGUS AND
SOUTHEASTERN CHOUTEAU COUNTIES WILL EXPIRE AT 645 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4739 11011 4753 11019 4765 11000 4770 10988
4739 10969
TIME...MOT...LOC 0039Z 244DEG 43KT 4755 10982
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:40 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 4, 3:40 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 340 PM MDT Mon Jun 4 2018 Aviation Section Updated .SYNOPSIS... A Pacific cool front will move eastward through the region tonight, producing scattered showers and thunderstorms. Some storms could be strong this evening. For Tuesday and Wednesday, weak upper level disturbance will move through Southwest and Central MT, producing scattered showers and thunderstorms. Some of these storms could also be strong. Afternoon highs will be a few degrees above normal for Tue and Wed, with a very warm day expected on Saturday. && .DISCUSSION... An active convective week is expected for our forecast area this week with several opportunities for strong to severe thunderstorms. This will likely be followed by a strong cold front this weekend. The severe weather threat still looks on track for this afternoon/evening. Water vapor imagery shows lift/moisture increasing across Idaho associated with an incoming mid/upper jet. It is still expected that this will provide the necessary lift for thunderstorm initiation this afternoon. The best combination of shear/instability still looks to be focused from Lincoln/Helena east to Lewistown and about as far south as I-90. Gusty/damaging winds will be the primary threat, but large hail will be possible with any sustained/rotating updraft. The hail threat is a bit more conditional due to higher freezing levels and uncertainties regarding instability. Otherwise, cloud bases look to be fairly high and locally, the threat of tornadoes appears very low. The 19z TFX sounding shows a well mixed boundary layer and lower instability which is likely more indicative of the environment from Great Falls north. Today's cold front will settle into SW MT on Tuesday, with a focused area of moisture/convergence leading to another round of showers/storms across SW MT, possibly as far north as Great Falls/Lewistown. A few strong storms cannot be ruled out on Tuesday, but the threat looks lower compared to today (unless greater instability can develop). Regarding the rest of the week, multiple upper level waves will traverse the area bringing additional rounds of showers and thunderstorms to the area, some of which could be strong to severe. At this point, the greatest risk of severe weather may end up being Thursday, but stay tuned for future updates regarding this potential. By the weekend, the models have been consistently showing a seasonally strong cold front passing through the area. This would likely be proceeded by a round of thunderstorms, then followed by breezy and much cooler conditions. - Martin && .AVIATION... UPDATED 2140Z. Scattered showers and thunderstorms will move from southwest to northeast through the region this evening. Some storms could be strong. Expect some clearing towards 12z, but another round of showers/thunderstorms is possible on Tue afternoon over Southwest and Central MT. Overall VFR conditions will prevail, but short periods of IFR conditions are possible in/near storms. Brusda && .HYDROLOGY... Flood warning has been cancelled Missouri River near Toston, as it has gone below flood stage. Flood Warning continues for the Jefferson River near Three Forks where moderate flooding continues. This flood warning could continue for another few days. Flood Warning continues for the Big Hole River near Melrose where minor flooding continues. This flood warning could continue for another few days. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 75 47 78 / 50 30 0 10 CTB 40 72 42 76 / 0 0 0 0 HLN 51 79 48 79 / 40 30 0 10 BZN 49 78 47 77 / 30 30 30 20 WEY 41 72 38 72 / 10 10 10 20 DLN 46 74 44 75 / 20 20 0 20 HVR 49 77 47 80 / 30 20 0 0 LWT 51 68 47 74 / 60 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood highlights continue until further notice. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 4, 4:47 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
447 PM MDT MON JUN 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL GEYSER 47.28N 110.49W
06/04/2018 E1.00 INCH JUDITH BASIN MT STORM CHASER
CHASER/SPOTTER REPORTED QUARTER-SIZE HAIL IN
GEYSER. SIZE WAS ESTIMATED.
&&Special weather statement, Jun 4, 5:14 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
514 PM MDT MON JUN 4 2018
MTZ050-051-042345-
Fergus-Judith Basin-
514 PM MDT MON JUN 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JUDITH BASIN
and WEST CENTRAL FERGUS COUNTIES...
At 514 PM MDT, a strong thunderstorm was located over Denton, or 19
miles northeast of Stanford, moving east at 45 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Denton, Suffolk and Hilger.
This includes Highway 191 between mile markers 12 and 17.
LAT...LON 4721 10930 4726 11006 4745 11009 4748 11002
4748 10999 4751 10993 4755 10936
TIME...MOT...LOC 2314Z 261DEG 39KT 4736 10994
KJSpecial weather statement, Jun 4, 5:17 PM MDT, 52 minutes before
Special Weather Statement National Weather Service Great Falls MT 517 PM MDT MON JUN 4 2018 MTZ012-050000- Cascade MT- 517 PM MDT MON JUN 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CASCADE COUNTY UNTIL 600 PM MDT... At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles southeast of Cascade, moving northeast at 35 mph. Half inch hail, occasional lightning and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Belt and Sluice Boxes State Park. LAT...LON 4706 11132 4718 11144 4744 11094 4715 11082 TIME...MOT...LOC 2316Z 238DEG 29KT 4715 11129 Brusda
Special weather statement, Jun 4, 6:01 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
601 PM MDT MON JUN 4 2018
MTZ013-050-051-050030-
Chouteau MT-Fergus MT-Judith Basin MT-
601 PM MDT MON JUN 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUDITH BASIN...
WESTERN FERGUS...SOUTH CENTRAL CHOUTEAU AND EASTERN CASCADE COUNTIES
UNTIL 630 PM MDT...
At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
Geyser moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Geyser and Raynesford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4729 11016 4717 11066 4731 11079 4734 11077
4736 11072 4736 11065 4741 11064 4757 11033
TIME...MOT...LOC 0000Z 238DEG 29KT 4729 11064
BrusdaLocal storm report, Jun 4, 6:02 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
602 PM MDT MON JUN 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL DENTON 47.32N 109.95W
06/04/2018 E0.50 INCH FERGUS MT PUBLIC
HAIL UP TO DIME SIZE ESTIMATED.
&&
BRUSDASpecial weather statement, Jun 4, 6:05 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
605 PM MDT MON JUN 4 2018
MTZ014-050030-
Central and Southern Lewis and Clark MT-
605 PM MDT MON JUN 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEWIS AND CLARK
COUNTY UNTIL 630 PM MDT...
At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Helena, moving northeast at 30 mph.
Half inch hail, occasional lightning and winds in excess of 40 mph
will be possible with this storm.
Locations impacted include...
Helena, Austin and Spring Meadow Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4687 11205 4665 11184 4649 11230 4659 11231
4662 11230 4666 11233 4666 11242
TIME...MOT...LOC 0004Z 236DEG 25KT 4660 11232
BrusdaThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:01 PM MDT | Special Weather Statement | TFX | Judith Basin | 29 min |
| Jun 4, 6:05 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 25 min |
| Jun 4, 6:25 PM MDT | Special Weather Statement | TFX | Fergus | 35 min |
| Jun 4, 6:41 PM MDT | Special Weather Statement | TFX | Fergus | 34 min |
| Jun 4, 6:42 PM MDT | Special Weather Statement | TFX | Judith Basin | 33 min |
| Jun 4, 7:07 PM MDT | Special Weather Statement | TFX | Fergus | 53 min |
| Jun 4, 7:10 PM MDT | Special Weather Statement | TFX | Fergus | 35 min |
| Jun 4, 7:17 PM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 4, 7:33 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 27 min |
| Jun 4, 7:56 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 34 min |
| Jun 4, 8:08 PM MDT | Special Weather Statement | TFX | Fergus | 37 min |
| Jun 4, 11:58 PM MDT | Special Weather Statement | TFX | 47 min | |
| Jun 5, 2:33 PM MDT | Special Weather Statement | TFX | Madison | 42 min |
| Jun 5, 3:06 PM MDT | Special Weather Statement | TFX | Gallatin | 39 min |
| Jun 5, 3:14 PM MDT | Special Weather Statement | TFX | Madison | 46 min |
| Jun 5, 3:59 PM MDT | Special Weather Statement | TFX | Madison | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.